Get 20M+ Full-Text Papers For Less Than $1.50/day. Start a 14-Day Trial for You and Your Team.

Learn More →

Toxic Erythema of Palms and Soles Associated With High-Dose Mercaptopurine Chemotherapy

Toxic Erythema of Palms and Soles Associated With High-Dose Mercaptopurine Chemotherapy Abstract • We encountered a case of distinctive palmar-plantar erythema with desquamation of the fingers in a patient receiving high-dose mercaptopurine combined with allopurinol. He was receiving 400 mg/d of mercaptopurine with 200 mg/d of allopurinol when a painful, livid erythema involving his hands and feet developed. Over the ensuing 24 hours, desquamation of the distal fingertips was noted. The mercaptopurine was discontinued and the patient was treated with topical fluocinonide ointment under occlusion. Over the next 96 hours, the erythema and pain resolved entirely. To date, this is the eighth case of a painful desquamating erythema of the palms and soles occurring as a complication of chemotherapy. We suggest that high-dose mercaptopurine combined with allopurinol that blocks xanthine oxidase, a necessary enzyme in the catabolism of mercaptopurine, was responsible for our patient's clinical presentation. (Arch Dermatol 1986;122:1413-1414) References 1. Burgdorf WHC, Gilmore WA, Ganick RG: Peculiar acral erythema secondary to high-dose chemotherapy for acute myelogenous leukemia . Ann Intern Med 1982;97:61-62.Crossref 2. Levine LE, Medenica MM, Lorinez AL, et al: Distinctive acral erythema occurring during therapy for severe myelogenous leukemia . Arch Dermatol 1985; 121:102-104.Crossref 3. Walker IR, Wilson WEC, Sauder DN, et al: Cytarabineinduced palmar-plantar erythema . Arch Dermatol 1985;121:1240-1241.Crossref 4. Doyle LA, Berg C, Bottino G, et al: Erythema and desquamation after high-dose methotrexate . Ann Intern Med 1983;98:611-612.Crossref 5. Lokich JJ, Moore C: Chemotherapy-associated palmar-plantar erythrodysesthesia syndrome . Ann Intern Med 1984;101:798-800.Crossref 6. Feldman LD, Ajani JA: Fluorouracil-associated dermatitis of the hands and feet . JAMA 1985;254:3479.Crossref 7. Zuehlke RL: Erythematous eruption of the palms and soles associated with mitotane therapy . Dermatologica 1974;148:90-92.Crossref 8. Nielsen M: Painful palmar-plantar erythema in myeloproliferative disease . Arch Dermatol 1985;121:1240.Crossref http://www.deepdyve.com/assets/images/DeepDyve-Logo-lg.png Archives of Dermatology American Medical Association

Toxic Erythema of Palms and Soles Associated With High-Dose Mercaptopurine Chemotherapy

Archives of Dermatology , Volume 122 (12) – Dec 1, 1986

Loading next page...
 
/lp/american-medical-association/toxic-erythema-of-palms-and-soles-associated-with-high-dose-Dmyx01C0UP
Publisher
American Medical Association
Copyright
Copyright © 1986 American Medical Association. All Rights Reserved.
ISSN
0003-987X
eISSN
1538-3652
DOI
10.1001/archderm.1986.01660240077020
Publisher site
See Article on Publisher Site

Abstract

Abstract • We encountered a case of distinctive palmar-plantar erythema with desquamation of the fingers in a patient receiving high-dose mercaptopurine combined with allopurinol. He was receiving 400 mg/d of mercaptopurine with 200 mg/d of allopurinol when a painful, livid erythema involving his hands and feet developed. Over the ensuing 24 hours, desquamation of the distal fingertips was noted. The mercaptopurine was discontinued and the patient was treated with topical fluocinonide ointment under occlusion. Over the next 96 hours, the erythema and pain resolved entirely. To date, this is the eighth case of a painful desquamating erythema of the palms and soles occurring as a complication of chemotherapy. We suggest that high-dose mercaptopurine combined with allopurinol that blocks xanthine oxidase, a necessary enzyme in the catabolism of mercaptopurine, was responsible for our patient's clinical presentation. (Arch Dermatol 1986;122:1413-1414) References 1. Burgdorf WHC, Gilmore WA, Ganick RG: Peculiar acral erythema secondary to high-dose chemotherapy for acute myelogenous leukemia . Ann Intern Med 1982;97:61-62.Crossref 2. Levine LE, Medenica MM, Lorinez AL, et al: Distinctive acral erythema occurring during therapy for severe myelogenous leukemia . Arch Dermatol 1985; 121:102-104.Crossref 3. Walker IR, Wilson WEC, Sauder DN, et al: Cytarabineinduced palmar-plantar erythema . Arch Dermatol 1985;121:1240-1241.Crossref 4. Doyle LA, Berg C, Bottino G, et al: Erythema and desquamation after high-dose methotrexate . Ann Intern Med 1983;98:611-612.Crossref 5. Lokich JJ, Moore C: Chemotherapy-associated palmar-plantar erythrodysesthesia syndrome . Ann Intern Med 1984;101:798-800.Crossref 6. Feldman LD, Ajani JA: Fluorouracil-associated dermatitis of the hands and feet . JAMA 1985;254:3479.Crossref 7. Zuehlke RL: Erythematous eruption of the palms and soles associated with mitotane therapy . Dermatologica 1974;148:90-92.Crossref 8. Nielsen M: Painful palmar-plantar erythema in myeloproliferative disease . Arch Dermatol 1985;121:1240.Crossref

Journal

Archives of DermatologyAmerican Medical Association

Published: Dec 1, 1986

References